Alert archive / Missouri / Flash Flood Watches in 2009
Flash Flood Watch 2, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at Mar 7, 2009, 9:54 PM CST for 5 counties in Missouri; Adams County, Illinois. It took effect at Mar 8, 2009, 12:00 AM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2009, 9:54 PM CST (03:54 UTC)
- In effect from
- Mar 8, 2009, 12:00 AM CST
- Expired
- Mar 8, 2009, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Adams County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KLSX 080354 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE ST LOUIS MO 954 PM CST SAT MAR 7 2009 ...HEAVY RAIN WILL THREATEN PARTS OF NORTHEAST MISSOURI OVERNIGHT... ILZ095-MOZ018-019-026-027-034-081200- /O.NEW.KLSX.FF.A.0002.090308T0600Z-090308T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ADAMS IL-KNOX-LEWIS-SHELBY-MARION-MONROE- INCLUDING THE CITIES OF...QUINCY...HANNIBAL 954 PM CST SAT MAR 7 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI...INCLUDING THE FOLLOWING COUNTIES...IN WEST CENTRAL ILLINOIS...ADAMS IL. IN NORTHEAST MISSOURI... KNOX...LEWIS...MARION...MONROE AND SHELBY. * UNTIL 7 AM CDT SUNDAY * SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN DEVELOPED SATURDAY EVENING FROM NORTH CENTRAL MISSOURI INTO EAST CENTRAL KANSAS. AS THE NIGHT PROGRESSES THESE STORMS WILL CONTINUE TO DEVELOP AND PUSH EAST-NORTHEAST...BRINGING HEAVY RAIN TO PARTS OF NORTHEAST MISSOURI. THE WIND FLOW OVER THE REGION IS FAVORABLE FOR ALLOWING NUMEROUS STORMS TO PASS OVER THE SAME AREA...AND THIS TRAINING EFFECT WILL GREATELY ENHANCE THE HEAVY RAIN...AND FLASH FLOOD THREAT...DURING THE OVERNIGHT HOURS. * THE LATEST SATELLITE AND FORECAST DATA SUGGESTS THAT THE AREA OF GREATEST CONCERN IS ALONG AND WEST OF A PARIS...QUINCY LINE. THE NIGHTTIME HOURS ARE OFTEN THE MOST DANGEROUS FOR FLASH FLOODING...AS DARKNESS OFTEN OBSCURES THE DANGER OF FLOOD WATERS. IF YOU LIVE IN A FLOOD PRONED AREA...BE CERTAIN TO MONITOR WEATHER DEVELOPMENTS AND WATER LEVELS OVERNIGHT. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DONT BECOME A STATISTIC...AND BE SURE TO AVOID FLOODED ROADWAYS. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE BUT NOT IMMINENT IN THE WATCH AREA. PEOPLE IN THE WATCH AREA SHOULD BE AWARE OF THE POSSIBILITY OF HEAVY RAINFALL AND FLASH FLOODING. CHECK YOUR PREPAREDNESS REQUIREMENTS...ESPECIALLY IF YOU LIVE IN FLOOD PRONE AREAS. STAY INFORMED...AND BE READY FOR QUICK ACTION IF FLOODING IS OBSERVED OR IF A FLASH FLOOD WARNING IS ISSUED. $$ TRUETT
1 follow-up statement
000 WGUS63 KLSX 081206 FFALSX FLOOD WATCH NATIONAL WEATHER SERVICE ST LOUIS MO 706 AM CDT SUN MAR 8 2009 ILZ095-MOZ018-019-026-027-034-081315- /O.EXP.KLSX.FF.A.0002.000000T0000Z-090308T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ADAMS IL-KNOX-LEWIS-SHELBY-MARION-MONROE- INCLUDING THE CITIES OF...QUINCY...HANNIBAL 706 AM CDT SUN MAR 8 2009 ...FLASH FLOOD WATCH HAS EXPIRED... THE FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI HAS EXPIRED. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THIS AREA FOR THE REST OF THE MORNING HOURS...ANY HEAVY RAINFALL WILL BE BRIEF IN NATURE AND NOT LIKELY PRODUCE ANY FLASH FLOODING. $$ GKS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at Mar 7, 9:31 PM CST, 23 minutes earlier.
Area forecast discussion, Mar 7, 9:31 PM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
931 PM CST SAT MAR 7 2009
.UPDATE...
/929 PM CST SAT MAR 7 2009/
JUST A QUICK HEADS UP THAT WE ARE BCMG CONCERNED ABT HVY
RAIN/FLASH FLOOD THREAT IN NE MO OVERNIGHT. WILL BE GOING OUT WITH
A FLASH FLOOD WATCH FOR AREAS ALONG AND W OF A PARIS-QUINCY LINE
FOR THE OVERNIGHT HOURS. TRYING TO GET WATCH AND UPDATED ZONES OUT
ASAP...MORE COMPLETE DISC WILL FOLLOW WHEN PRODUCTS ARE OUT.
TRUETT
&&
.DISCUSSION...
/335 PM CST SAT MAR 7 2009/
FOR THE NEAR TERM (TONIGHT THRU TUESDAY)...
LOW PRESSURE DEEPENING ACROSS THE ERN ROCKIES WITH ATTENDANT FRONTAL
BOUNDARY DRAPED THRU NORTH-CENTRAL MO INTO WEST-CENTRAL IL. CLOUDS
HAVE OVERSPREAD MUCH OF THE REGION LIMITING TEMPS TO WARM INTO THE
LOW TO MID 70S UNDER BREEZY SOUTHERLY FLOW. PRECIP CURRENTLY
DEVELOPED ALONG AND BEHIND THE BOUNDARY THRU THE NRN MO AND INTO
WEST-CENTRAL IL. AT PRESENT THE SEVERE THREAT IS LIMITED BY WEAK
LOW AND MID LEVEL LAPSE RATES COMPARED TO YESTERDAY...RATHER PRECIP
IS A RESULT SIMPLY OF WARM GULF MOIST AIR OVERSPREADING THE BOUNDARY.
LATEST MODEL GUIDANCE HAS THE LOW PRESSURE EJECTING THRU THE NRN MO
AOA THE 12Z TIME FRAME SUN AS H500 TROF IN TANDEM WITH SW IMPULSE
EJECT THRU THE CENTRAL PLAINS. COLD FRONT SHOULD PUSH THRU THE
MID-MS VALLEY DURING THE MORNING AND INTO THE EARLY AFTERNOON HOURS.
CONVECTION SEEMS LIKELY AS THERE IS A FOCUS OF WEAK INSTABILITY AND
MODEST SHEAR ORIENTED ALONG THE COLD FRONTAL BOUNDARY. 12Z AND 18Z
MODEL RUNS HINT AT ROUGHLY 500 J/KG CAPE...COMBINED WITH STRONG DEEP
LAYER MOISTURE AND THETAE CONVERGENCE ALONG THE FRONT. WITH SHEAR
PARAMETERS ORIENTED PERPENDICULAR TO THE SURFACE FRONTAL BOUNDARY
WOULD EXPECT THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS WITH
THE MAIN THREATS BEING HAIL AND DAMAGING WINDS. THIS WEATHER IS
ANTICIPATED TO KICK OFF LATE THIS EVENING INTO THE EARLY MORNING AND
CONTINUE THRU THE EARLY AFTERNOON AS MENTIONED EARLIER. BIGGEST
QUESTION IS WHETHER ANYTHING CAN KICK OFF IN THE WARM SECTOR AHEAD
OF THE COLD FRONT...LOW LEVEL LAPSE RATES LIMIT ANYTHING SURFACE
BASED...BUT SHOULD ELEVATED PARCELS BE LIFTED INTO THE
AFOREMENTIONED DYNAMICALLY STRONG ENVIRONMENT INFLUENCED BY THE LOW
LEVEL JET AND TAP INTO THE ABUNDANCE OF WARM MOIST AIR NEAR THE
SURFACE...THEN THERE IS THE POTENTIAL FOR DISCRETE SEVERE
THUNDERSTORMS WHICH COULD POSE A MAJOR THREAT.
COLD FRONT IS ANTICIPATED TO EXIT THE MID-MS VALLEY REGION THRU THE
AFTERNOON SUNDAY AFTER WHICH A MORE CONTINENTAL AIR MASS ASSOCIATED
WITH HIGH PRESSURE WILL BUILD THRU THE AREA FOR MONDAY. TEMPS ARE
ANTICIPATED TO FALL TO MORE NORMAL CONDITIONS...BEFORE WARMING AGAIN
UNDER SOUTHERLY WINDS IN CONCERT WITH THE NEXT WEATHER SYSTEM SLATED
FOR TUESDAY.
INTO TUESDAY SURFACE LOW PRESSURE SHOULD DEVELOP ACROSS THE ERN CO
AND EJECT THRU THE CENTRAL PLAINS BY TUES AFTERNOON. HAVE INCREASED
POPS WITH PREV FORECASTS INDICATING THE GOOD CHANCE FOR INCLEMENT
WEATHER BY TUE NIGHT. ONCE AGAIN THE MID-MS VALLEY REGION WILL FIND
ITSELF IN THE WARM SECTOR AHEAD OF A COLD FRONT SLATED TO MOVE THRU
THE REGION AROUND 6Z WED. CONVECTIVE PARAMETERS THRU 0Z WED SEEM
SUPPORTIVE OF ANOTHER CONVECTIVE THREAT AS MODEST INSTABILITY AND
FAIRLY GOOD SHEAR WILL EXIST WITHIN THE WARM SECTOR.
FOR THE EXTENDED (TUE NIGHT THRU SUNDAY)...
ECMWF...GFS...AND CANADIAN IN FAIRLY GOOD AGREEMENT WITH THE COLD
FRONT POSITIONED ACORSS SE MO THRU CENTRAL IL 00Z WED...WITH THE GFS
SLIGHTLY FASTER WITH LATEST 12Z RUN. GUIDANCE HINTS AT SOME WEAK
INSTABILITY ALONG AND AHEAD OF THE COLD FRONT AS EVIDENCED PER 65KT
0-6 BULK SHEAR AND WEAK ELEVATED CAPE ABOVE A CAPPING INVERSION AOA
H95. IN COMBINATION WITH THE ATTENDANT WARM MOIST AIR MASS
ADVECTING AHEAD OF THE FRONT PRESENT THINKING IS A LINE OF POSSIBLE
THUNDERSTORMS SHOULD BE DEVELOPED ALONG AND AHEAD OF THE FRONT
RACING EASTWARD WITH TIME...THE SEVERITY OF WHICH REMAINS A DISTINCT
PLAUSIBILITY. THOUGH HAVE GONE WITH SLIGHT POPS ACROSS THE SE
FORECAST AREA AS TIMING OF THE FRONT IS STILL UNCERTAIN...IT IS
POSSIBLE THAT ALL WEATHER WILL BE OUT OF THE FORECAST REGION BY 00Z
WED.
BEHIND THE FRONT COOLER AND MUCH DRIER WEATHER WILL FILTER INTO THE
FORECAST AREA AS HIGH PRESSURE BUILDS SOUTHWARD OUT OF THE CANADIAN
MARITIMES. GFS AND CANADIAN MODEL GUIDANCE PERMITS HIGH PRESSURE TO
DIG SOUTHWARD MUCH FASTER THAN ECMWF AND AS SUCH KEEP THE FRONTAL
BOUNDARY POISED ACROSS THE GULF COAST...WHEREAS THE ECMWF STALLS THE
FRONTAL BOUNDARY THRU CENTRAL AR ALLOWING DEEP GULF MOISTURE ALONG
AND BEHIND THE BOUNDARY TO ISENTROPICALLY LIFT NORTHWARD THRU
SOUTHERN MO. WILL AWAIT FUTURE ECMWF MODEL RUNS...BUT BASED ON
ANALYSIS HAVE GONE WITH GFS AND CANADIAN GUIDANCE.
AS SUCH FOR THURS THRU END OF THE PERIOD HIGH PRESSURE REMAINS
ANCHORED ACROSS THE MID-MS AND OHIO VALLEYS THRU NEW ENGLAND. ECMWF
COMES ON TRACK THRU LATE PERIOD IN PUSHING A STALLED FRONTAL
BOUNDARY THRU THE SE CONUS. HAVE GONE WITH NORTHERLY WINDS OVER
MUCH OF THE EXTENDED WITH TEMPERATURES INITIALLY BELOW NORMAL IN THE
LOW 40S SLOWLY RISING TO NEAR NORMAL AROUND THE MID 40S NEAR THE END
OF THE PERIOD FOR DAYTIME HIGHS. MOST DIFFICULT PART OF THE
FORECAST RESIDES WITH CLOUDS...FOR NOW HAVE KEPT THINGS MOSTLY CLEAR
WITH THE EXTENDED BUT WOULD NOT BE SURPRISED TO SEE HIGH CLOUDS
SPREAD OVER THE REGION FROM TIME TO TIME AS THE LONGWAVE ZONAL
PATTERN WILL EXIST OVER THE AREA ALOFT.
SIPPRELL
&&
.AVIATION...
/640 PM CST SAT MAR 7 2009/
FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED OUTSIDE OF CONVECTION.
STATIONARY FRONT REMAINS ACROSS NORTHERN MISSOURI AND WEST CENTRAL
ILLINOIS. SHOULD SEE THIS FRONT LIFT NORTH LATE TONIGHT OR EARLY
TOMORROW MORNING WITH APPROACH OF LOW PRESSURE AND ATTENDANT COLD
FRONT. CONVECTION TONIGHT SHOULD ONLY IMPACT KUIN GIVEN PROXIMITY
TO FRONT. OTHERWISE...OTHER TAF LOCATIONS WILL HAVE TO WAIT FOR
FROPA TOMORROW MORNING. WIND WILL SWITCH TO WEST AND NORTHWEST
TOMORROW AFTERNOON WITH CLEARING SKIES AND GUSTY CONDITIONS.
CVKING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR KNOX-LEWIS-MARION-
MONROE-SHELBY.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR ADAMS IL.
&&
WFO LSXHazardous weather outlook, Mar 7, 3:56 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 356 PM CST SAT MAR 7 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 356 PM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF CENTRAL AND EASTERN MISSOURI INTO WEST CENTRAL ILLINOIS. THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR A STATIONARY FRONT ACROSS PORTIONS OF NORTHERN MISSOURI THROUGH WEST-CENTRAL ILLINOIS. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE SLIGHT RISK OF SEVERE STORMS WILL SHIFT ACROSS EASTERN MISSOURI AND THROUGHOUT ILLINOIS AS LOW PRESSURE AND TRAILING COLD FRONT SWEEPS THROUGH THE REGION. STORMS ARE ANTICIPATED ALONG AND AHEAD OF THE COLD FRONT. SOME OF THESE MAY BE STRONG WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR LATE TONIGHT AND INTO SUNDAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 SIPPRELL
In the hours before
Local storm report, Mar 7, 8:55 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CST SAT MAR 07 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL LA BELLE 40.12N 91.91W
03/07/2009 M0.25 INCH LEWIS MO TRAINED SPOTTER
PEA SIZED HAIL REPORTED BY SPOTTER IN LA BELLE.
&&
EVENT NUMBER LSX0901548
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 8:37 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau, Osage | 38 min |
| Mar 8, 9:21 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Franklin, Gasconade, Lincoln, Montgomery and 2 more | 39 min |
| Mar 8, 9:49 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Osage | 26 min |
| Mar 8, 9:51 AM CDT | Tornado Warning | LSX | Crawford | 24 min |
| Mar 8, 10:14 AM CDT | Tornado Warning | LSX | Crawford, Washington | 31 min |
| Mar 8, 10:16 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Warren | 35 min |
| Mar 8, 10:19 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles, Warren | 26 min |
| Mar 8, 10:36 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 24 min |
| Mar 8, 10:39 AM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 36 min |
| Mar 8, 10:51 AM CDT | Tornado Warning | LSX | Lincoln | 24 min |
| Mar 8, 11:06 AM CDT | Tornado Warning | LSX | Jefferson, Sainte Genevieve | 39 min |
| Mar 8, 12:16 PM CDT | Wind Advisory | LSX | Audrain, Boone, Callaway, Cole, Crawford, Franklin and 20 more | 7 hr |
| Mar 8, 2:14 PM CDT | River Flood Warning | LSX | Lewis | 5 days |
| Mar 8, 2:14 PM CDT | River Flood Warning | LSX | Lewis | 4 days |
| Mar 8, 11:16 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin, Montgomery | 44 min |
| Mar 8, 11:17 AM CDT | Tornado Warning | LSX | Greene, Macoupin | 13 min |
| Mar 8, 11:32 AM CDT | Tornado Warning | LSX | Randolph, Saint Clair, Washington | 43 min |
| Mar 8, 12:33 PM CDT | Tornado Warning | LSX | Marion | 10 min |
Nearby
Flash Flood Watches in Missouri, 2009Flash Flood Watches in Illinois, 2009Every flash flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.